Alert archive / Colorado / Special Weather Statements in 2012

Special Weather Statement, NWS Denver/Boulder, CO

August 2, 2012Sedgwick County, Colorado

NWS Denver/Boulder, CO issued this special weather statement at Aug 2, 2012, 5:28 PM MDT for Sedgwick County, Colorado. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2012, 5:28 PM MDT (23:28 UTC)
Expired
Aug 2, 2012, 6:00 PM MDT
In force
32 min
Issued by
NWS Denver/Boulder, CO

County Sedgwick County, CO

The radar

The North Platte radar (KLNX), 169 km from the middle of the area, began a volume at 23:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.5 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 452 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2012-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -15 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
452 J/kg
Mixed-layer CIN
-322 J/kg
Mixed-layer LCL
1193 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
-15 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

942 
WWUS85 KBOU 022328
SPSBOU

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT THU AUG 2 2012

COZ050-030000-
SEDGWICK COUNTY CO-
528 PM MDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN SEDGWICK COUNTY

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 12 MILES NORTH OF JULESBURG...
OR 11 MILES NORTHWEST OF BIG SPRINGS...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO JULESBURG.

LAT...LON 4100 10204 4080 10204 4079 10206 4100 10229
      4100 10210 4100 10205
TIME...MOT...LOC 2328Z 338DEG 19KT 4113 10223

$$

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before this special weather statement went out at Aug 2, 3:00 PM MDT, 2 hours 28 minutes earlier.

Area forecast discussion, Aug 2, 3:00 PM MDT, 2 hours 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
300 PM MDT THU AUG 2 2012

.SHORT TERM...CONVECTION IS SLOW TO GET GOING THIS AFTERNOON.
COVERAGE OVER THE MOUNTAINS AND FOOTHILLS IS MAYBE 10% RIGHT
NOW...WITH NOTHING ON THE PLAINS.  SURFACE DEW POINTS ARE MAINLY IN
THE 50S F OVER THE PLAINS...40S F OVER THE MOUNTAINS.  THE
PRECIPITABLE WATER VALUES HAVE NOT CHANGED MUCH THE DAY TODAY...SO
FAR.  MODELS KEEP THE FLOW ALOFT TO BE WEST-SOUTHWESTERLY TONIGHT
AND FRIDAY.  THERE IS NO SYNOPTIC SCALE ENERGY PROGGED ON THE QG
VERTICAL VELOCITY FIELDS.  THE BOUNDARY LAYER FLOW WILL BE DOMINATED
BY WEAK TROUGHING EAST OF THE MOUNTAINS TONIGHT AND FRIDAY.
MOISTURE IS PROGGED TO DRY OUT LATER THIS EVENING AND ON FRIDAY.
THE WATER VAPOR SATELLITE PICTURES CONCUR.  THE BOUNDARY LAYER DEW
POINTS DRY OUT INTO THE 20S F OVER THE MOUNTAINS...WITH 30S AND 40S
F OVER THE PLAINS ON FRIDAY.  THE ONLY DECENT CAPE IS PROGGED OVER
THE EASTERN HALF OF THE PLAINS THIS EVENING WITH VALUES IN THE
500-1200 J/KG RANGE.  ON THURSDAY...THERE IS LESS CAPE...BEST OVER
THE EASTERN BORDER BUT STILL MEAGER.  THERE IS SOME MEASURABLE
PRECIPITATION NOTED ON THE QPF FIELDS THIS EVENING...MOST ON THE
GFS...BUT THERE IS NEARLY NOTHING ON FRIDAY.  SO FOR POPS...WILL
PEAR DOWN THIS EVENING'S A BIT FROM CURRENT GRIDS.  NO POPS ON
FRIDAY.  FOR TEMPERATURES...FRIDAY'S HIGHS LOOK TO BE 1-2 C WARMER
THAN TODAY'S HIGHS.

.LONG TERM...A DRY WESTERLY FLOW ALOFT WILL BE OVER THE CWFA FRIDAY
NIGHT AS WEAK UPPER LEVEL TROUGH AXIS BRUSHES ACROSS NORTHERN
COLORADO.  ITS ASSOCIATED COLD FRONT WILL MOVE INTO THE NORTHEAST
PLAINS AND SETTLE ALONG THE FRONT RANGE FOOTHILLS AND PALMER DIVIDE
SATURDAY MORNING.  THERE MAY BE A THUNDERSTORM OR TWO THAT FORMS
ALONG THE FRONT FRIDAY NIGHT...SO WILL KEEP THE MENTION OF SLGT CHC
OF TSTMS OVERNIGHT.  THE AIRMASS WILL BE MUCH COOLER ON SATURDAY
WHICH WILL STOP THE PROLONGED STREAK OF 90+ DEGREE DAYS FOR ONE
DAY.  TEMPERATURES MAY STRUGGLE TO REACH 80 FOR DENVER.  THERE MAY
BE AN ISOLATED SHOWER OR TWO THE FORMS ALONG THE FOOTHILLS SATURDAY
MORNING.  IT WILL BE TOO COOL AND STABLE FOR TSTMS ACROSS MUCH OF
THE CWFA SATURDAY AFTERNOON AND EVENING.  WL KEEP A SLIGHT CHANCE
GOING IN AND AROUND SOUTH PARK BUT DRY OTHERWISE.  A DRY
NORTHWESTERLY FLOW ALOFT WILL BE OVER THE REGION SUNDAY WITH
TEMPERATURES CLIMBING BACK TO AROUND 90.  THE RIDGE IS PROGGED TO
REBUILD NEAR THE FOUR CORNERS REGION BY MONDAY...WITH SUBTROPICAL
MOISTURE GRADUALLY INCREASING OVER COLORADO AT THAT TIME.  NOTHING
SIGNIFICANT BUT SHOULD SEE A CHANCE OF TSTMS RETURNING TO THE
MOUNTAINS WITH A SLIGHT CHANCE OVER THE NORTHEAST PLAINS.

&&

.AVIATION...SOME CONVECTIVE OUTFLOW BOUNDARIES MAY PLAGUE THE
AIRPORT THIS EVENING...BUT THE TEMPO GROUP FOR TSRA IN THE TAF IS
LIKELY NOT NEEDED.  TONIGHT DRAINAGE WINDS MAY HAVE A TAD MORE OF A
WESTERLY COMPONENT TO THE SOUTHERLIES...MAYBE FROM 230 DEGREES
INSTEAD OF 210 DEGREES.  NORMAL WIND PATTERNS LOOK GOOD ON FRIDAY.
NO TSRA EXPECTED AT DIA ON FRIDAY...JUST MORE HEAT.

&&

.HYDROLOGY...THE HEAVY RAIN THREAT IS PRETTY LOW THIS EVENING...WITH
NO RAIN EXPECTED ON FRIDAY.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...RJK
LONG TERM....COOPER
AVIATION...RJK
Hazardous weather outlook, Aug 2, 10:22 AM MDT, 7 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1022 AM MDT THU AUG 02 2012

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1022 AM MDT THU AUG 02 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ONE MORE DAY OF SCATTERED THUNDERSTORMS CAN BE EXPECTED BEFORE
DRIER AIR MOVES INTO THE REGION BY TONIGHT. THE AIRMASS HAS
ALREADY DRIED SOMEWHAT...SO MOST STORMS THIS AFTERNOON AND EVENING
WILL ONLY PRODUCE A BRIEF PERIOD OF MODERATE TO HEAVY RAIN AND
GUSTY WINDS UP TO 50 MPH. HOWEVER...THERE IS MORE LOW LEVEL
MOISTURE AND THUS INSTABILITY OVER THE NORTHEAST PLAINS OF
COLORADO. AS THE STORMS MOVE EAST LATE THIS AFTERNOON AND
EVENING...THEY SHOULD INTENSIFY WITH AN ISOLATED SEVERE STORM WITH
DAMAGING WINDS POSSIBLE OVER THE NORTHEAST CORNER OF THE STATE.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

VERY WARM AND DRY CONDITIONS ON FRIDAY WILL GIVE WAY TO COOLER
TEMPERATURES ON SATURDAY FOLLOWING THE PASSAGE OF A COLD FRONT
FRIDAY NIGHT. LITTLE MOISTURE ACCOMPANIES THIS FRONTAL SYSTEM BUT
STILL ENOUGH TO PRODUCE LOW CLOUDS AND POSSIBLY SOME LIGHT RAIN IN
THE FOOTHILLS SATURDAY MORNING. TEMPERATURES WILL REBOUND ON SUNDAY
AND MONDAY WITH A CHANCE OF AFTERNOON AND EVENING THUNDERSTORMS IN
MOUNTAIN AREAS GENERALLY SOUTH OF INTERSTATE 70. WE COULD SEE A FEW
STORMS MOVE OUT OVER THE PLAINS ON WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

KOOP/COOP

In the hours before

Special weather statement, Aug 2, 5:28 PM MDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DENVER CO
528 PM MDT THU AUG 2 2012

COZ050-030000-
SEDGWICK COUNTY CO-
528 PM MDT THU AUG 2 2012

THE NATIONAL WEATHER SERVICE IN DENVER HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY FOR

  NORTHEASTERN SEDGWICK COUNTY

AT 528 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND WIND GUSTS TO
AROUND 50 MPH.  THIS STORM WAS LOCATED 12 MILES NORTH OF JULESBURG...
OR 11 MILES NORTHWEST OF BIG SPRINGS...MOVING SOUTH AT 20 MPH.

LOCATIONS IN THE ADVISORY INCLUDE BUT ARE NOT LIMITED TO JULESBURG.

LAT...LON 4100 10204 4080 10204 4079 10206 4100 10229
      4100 10210 4100 10205
TIME...MOT...LOC 2328Z 338DEG 19KT 4113 10223

The office that day

Everything else NWS Denver/Boulder, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:38 PM MDTTornado WarningBOUSedgwick52 min

Nearby

Special Weather Statements in Colorado, 2012Every special weather statement in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.